Antipsychotic medication associated with modest heart attack risk in older patients with dementia

Antipsychotic medication was associated with a modest and time-limited increased risk of myocardial infarction (heart attack) among older patients treated with cholinesterase inhibitors for dementia, according to a study published Online First by Archives of Internal Medicine.

Antipsychotic medications are commonly prescribed for older patients to manage the symptoms of , which can include , agitation and . For this indication, previous studies have suggested the use of antipsychotic agents (APs) was linked to an increased risk of and were issued in several countries. Studies focusing on the risk of death from all causes led to similar conclusions. However, the effect of AP use on the risk of (MI) in patients with treated dementia "remains poorly examined," the authors write in their study background. .

Antoine Pariente, M.D., Ph.D., then of the Université de Montreal, Canada, now of Université Bordeaux Ségalen, France, and colleagues investigated the risk of MI associated with the use of APs in patients with dementia treated with cholinesterase inhibitors (ChIs). Using the Quebec, Canada, prescription claims database, the authors identified 37,138 patients during the study period (January 2000 through December 2009) who were 66 years or older and had ChI treatment. Of them, 10,969 (29.5 percent) started AP treatment during the study period. They were matched with 10,969 non-AP users.

"Our study results indicate that the use of APs is associated with a modest increase in the risk of MI among community-dwelling older patients with treated dementia," the authors note. "The increased risk seems to be highest at the beginning of treatment and seems to decrease thereafter, with the first month of treatment accounting for the highest period of risk."

The results indicate that within one year of starting AP treatment, 1.3 percent of the patients had an incident MI. Hazard ratios for the risk of MI after initiating AP treatment were 2.19 for the first 30 days; 1.62 for the first 60 days; 1.36 for the first 90 days and 1.15 for the first 365 days.

Researchers also performed a self-controlled case series (SCCS) study among 804 new AP users who had an incident MI. The results indicate incidence rate ratios of 1.78 for the one- to 30-day period; 1.67 for the 31- to 60-day period; 1.37 for the 61-to 90-day period; 1.18 for the remaining exposure period; and 0.80 for the withdrawal period.

"Because AP use is frequent in patients with dementia (29.5 percent in our study population), the increased risk of MI may have a major public health effect, which highlights the need for communicating such risk and for close monitoring of patients during the first weeks of treatment," the authors conclude.

In an invited commentary, Sudeep S. Gill, M.D., M.Sc., and Dallas P. Seitz, M.D., of Queen's University, Kingston, Ontario, Canada, write: "The increased risk for death associated with antipsychotic use has raised several important questions, and among them is the question of how exposure to these drugs leads to death."

"Important lessons about the pathogenesis of cardiovascular disease may underlie the observed association between antipsychotic drug use and AMI (acute ) that is described by Pariente et al, but we must await further research to clarify the mechanisms contributing to this association," they comment.

"Meanwhile, physicians should limit prescribing of antipsychotic drugs to patients with dementia and instead use other techniques when available, such as environmental and behavioral strategies, to keep these patients safe and engaged."

More information: Arch Intern Med. Published online March 26, 2012. doi:10.1001/archinternmend.2012.28
Arch Intern Med. Published online March 26, 2012. doi:10.1001/archinternmed.2012.682

add to favorites email to friend print save as pdf

Related Stories

Recommended for you

Most seniors eligible for statin Rx under new guidelines

Nov 25, 2014

(HealthDay)—Most older Americans qualify for treatment with statins under new guidelines for the treatment of blood cholesterol released late last year by the American College of Cardiology and the American ...

Asymptomatic atherosclerosis linked to cognitive impairment

Nov 25, 2014

In a study of nearly 2,000 adults, researchers found that a buildup of plaque in the body's major arteries was associated with mild cognitive impairment. Results of the study conducted at the University of Texas (UT) Southwestern ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.